MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Difficult or Delayed Positioning (1157)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/31/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
Customer reported that a patient was undergoing an embolization procedure at an unspecified anatomical site.The retracta detachable embolization coil would not release during placement.The coil eventually "unfurled." the physician placed another access device and advanced a snare into the vessel to remove the unfurled coil.The coil was removed and described as "about two feet of small gauge wire." the procedure was successfully completed using other coils.The patient is reported as "fine." there were no further issues reported.No further information has been received as of the date of this report.The device was received by the manufacturer for evaluation.
 
Additional Manufacturer Narrative
Investigation - evaluation a review of documentation, dimensional verification, device history record, drawings, manufacturing instructions, specification, quality control data, and visual inspection of the actual device was conducted during the investigation.The device in question consists of an embolization coil and a delivery wire.A review of both the manufacturing documentation and risk specifications/design controls was performed and found that adequate steps were in place to ensure that the device was manufactured correctly and is safe to use.The device history record was reviewed and no nonconformances for this lot number or associated coil subassembly or delivery wire subassembly lots were noted.A search of complaints revealed this to be the only reported complaint associated to the lot number or component subassembly lot numbers.The instructions or use (ifu) includes instructions specifically "advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length.Note: do not turn the delivery wire counterclockwise during advancement, the coil may be unintentionally detached.Verify correct position of the coil fluoroscopically.If coil position or placement is not satisfactory, the coil may be retracted into the catheter and re-deployed so long as there is no significant resistance.If the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until coil detachment can be either felt or visualized under fluoroscopy.Note: it is recommended that the junction remain just inside the tip of the catheter.Note: do not advance the delivery wire after the coil is detached.Gently remove the delivery wire after coil detachment." the delivery wire was returned in a damaged condition and was covered in biomatter.It appeared that the coiled section proximal to the attachment coil was unraveled entirely from the mandril, but it did not separate.The mandril wire appeared to be not intact, it was fractured and separated.The attachment coil had good solder cover.Also, the returned embolization coil was found damaged, unraveled, and stretched out and covered in biomatter.The weld ball was intact.The proximal end of the coil was entirely unraveled.Based on inspection of the returned device showing that the mandril wire was separated whereas the delivery wire coil was intact, it is possible that the coil would not detach due to the separation of the mandril wire.The observed elongation of the coiled-sections of the delivery wire and damage to the embolization coil could have been caused by attempted removal of the device when the operator found out that the coil could not be detached.Alternatively, the coil or delivery wire could have become damaged during placement, leading to inability to deploy resulting in separation of the delivery wire.A third possible root cause could be user error if the ifu directions were not followed and the junction of the wire was outside of the catheter, making it difficult to release the coil.Based on the provided information and inspection of the returned device, a definitive root cause could not be determined.We have notified the appropriate personnel and will continue to monitor for similar events.Risk of the failure mode was assessed and it was determined that no action is required at this time.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6727691
Report Number1820334-2017-01811
Device Sequence Number932096
Product Code KRD
UDI-Device Identifier10827002341880
UDI-Public(01)10827002341880(17)211230(10)7537657
Combination Product (Y/N)N
Initial Reporter StateMT
Initial Reporter CountryUS
PMA/510(K) Number
K123712
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberMWCER-35-7-6
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 06/29/2017
Supplement Date Received by Manufacturer09/25/2017
Initial Report FDA Received Date07/20/2017
Supplement Report FDA Received Date10/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;